South Dakota, 2020

Damaging Wind in South Dakota, July 2, 2020

July 2, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northwestern Meade County, producing strong wind gusts near Mud Butte.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northwestern Meade County, producing strong wind gusts near Mud Butte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 11:17 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 11:17 AM MST, 2 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1217 PM MDT Thu Jul 2 2020

.DISCUSSION...(This Evening Through Thursday)
Issued at 1217 PM MDT Thu Jul 2 2020

NW CONUS upper trough will remain anchored in the period,
supporting active SW flow over the region through the period at
times, as deep moisture wavers over the region at times. One such
impulse and moisture plume will impact the region today,
supporting a cluster of strong to severe thunderstorms this
afternoon and evening. Sfc trough stalled over the region fro NW
SD into SW SD. Pretty sig axis of abundant ML CAPE from just north
of the Black Hills and south. Diurnal de-stabilization with an
advancing weak impulse will support convective initiation over the
Black Hills and a sfc trough across NW SD, with convection
expected to grow upscale given ample CAPE and increasing bulk
shear. Should be plenty of CAPE/SHEAR (3500 J/kg with 30-40 knots
of 0-6 km Shear) for supercells and potential bowing cells.
Convection will push off the hills and onto the plains late this
afternoon and evening with a lingering severe threat into the
later evening. LL moisture will recycle over the region Friday as
southerly flow becomes established. Another impulse will support
another round of thunderstorms in the late afternoon and evening
as convection develops per a weakening cap. Convection will likely
develop over portions of NE WY where capping will be weakest,
with other convection possible on the Black Hills and on the Pine
Ridge over northern Neb and/or scentral SD per weak CIN.
Convention will likely grow upscale in the evening and carry east
across NW SD per a strengthening LLJ, supporting a severe threat.
Otherwise, convection will be possible nearly every day in the
remainder of the period as a sfc trough wavers over the region in
unsettled SW flow with seasonal temps.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1116 AM MDT Thu Jul 2 2020

Breezy southerly winds across much of the region today. Generally
VFR conditions are expected through the day; however, MVFR/local
IFR conditions will be possible in any storms that develop this
afternoon and evening, along with gusty/erratic winds. Storms will
shift to the east by late evening. With light southeasterly winds
and high RH, some low clouds/patchy fog may develop across
portions of the western SD plains early Friday morning.

&&

.FIRE WEATHER...
Issued at 1217 PM MDT Thu Jul 2 2020

Breezy and very dry southwest winds have developed across
southern Campbell County and is moving into Weston County.
Minimum relative humidity has dropped to 10-15% across several
sites. Critical fire weather conditions are now being met.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317.

&&

DISCUSSION...JC
AVIATION...Eagan
FIRE WEATHER...13
Hazardous weather outlook, Jul 2, 10:20 AM MST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1120 AM MDT Thu Jul 2 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056>058-
071-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1120 AM MDT Thu Jul 2 2020 /1220 PM CDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times. On Friday,
severe weather is more likely across northwestern South Dakota,
where there is a slight risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-031300-
Northern Campbell-Southern Campbell-
1120 AM MDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today, but severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 2, 12:13 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 PM MDT Thu Jul 2 2020

WYZ057-058-022000-
Weston WY-Wyoming Black Hills WY-
113 PM MDT Thu Jul 2 2020

...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTH CENTRAL
CROOK COUNTIES...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Inyan Kara Mountain, or 18 miles south of
Sundance, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Inyan Kara Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4403 10436 4408 10450 4430 10442 4424 10414
TIME...MOT...LOC 1913Z 208DEG 14KT 4414 10440

JC
Local storm report, Jul 2, 12:28 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             NEWCASTLE               43.86N 104.20W
07/02/2020  E1.50 INCH       WESTON             WY   LAW ENFORCEMENT

&&

EVENT NUMBER UNR2002159

AFOSCATO
Local storm report, Jul 2, 12:44 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
144 PM MDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             3 NNE NEWCASTLE         43.90N 104.18W
07/02/2020  M1.75 INCH       WESTON             WY   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002160

AFOSCATO
Special weather statement, Jul 2, 12:54 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
154 PM MDT Thu Jul 2 2020

SDZ028-029-022030-
Central Black Hills SD-Southern Black Hills SD-
154 PM MDT Thu Jul 2 2020

...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Bear Mountain Lookout, or 14 miles west of Custer,
moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bear Mountain Lookout and Medicine Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4374 10390 4384 10400 4400 10375 4388 10356
TIME...MOT...LOC 1954Z 230DEG 26KT 4384 10387

JC
Local storm report, Jul 2, 1:08 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             3 SE NEWELL             44.69N 103.37W
07/02/2020  E1.00 INCH       BUTTE              SD   PUBLIC

&&

EVENT NUMBER UNR2002161

AFOSCATO
Special weather statement, Jul 2, 1:30 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
230 PM MDT Thu Jul 2 2020

SDZ012-022100-
Butte SD-
230 PM MDT Thu Jul 2 2020

...STRONG THUNDERSTORM OVER EAST CENTRAL BUTTE COUNTY...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Owl Butte, or 28 miles northeast of Sturgis, moving
north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Butte
County.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern South Dakota.

LAT...LON 4472 10322 4475 10338 4499 10335 4494 10306
TIME...MOT...LOC 2029Z 196DEG 20KT 4479 10328

Eagan

The radar

The Rapid City radar (KUDX), 98 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
July 2, 1:38 PM MST
Where
Meade County, 1 mi ENE of Mud Butte
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.005, -102.861

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902931.